Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 9, NWS Amarillo, TX

May 1, 2024Ochiltree County, Roberts County, Texas

NWS Amarillo, TX issued this tornado warning at May 1, 2024, 5:40 PM CDT for Ochiltree County, Roberts County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2024, 5:40 PM CDT (22:40 UTC)
Expired
May 1, 2024, 6:30 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

Counties Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:24 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3092 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WFUS54 KAMA 012240
TORAMA
TXC357-393-012330-
/O.NEW.KAMA.TO.W.0009.240501T2240Z-240501T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
540 PM CDT Wed May 1 2024

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northern Roberts County in the Panhandle of Texas...
  Southern Ochiltree County in the Panhandle of Texas...

* Until 630 PM CDT.

* At 539 PM CDT, a confirmed tornado was located 17 miles southeast
  of Spearman, moving east at 25 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Live storm chaser video confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Roberts and southern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3600 10102 3610 10105 3625 10067 3600 10054
      3599 10054
TIME...MOT...LOC 2239Z 257DEG 23KT 3603 10095 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

COR
3 follow-up statements
143 
WWUS54 KAMA 012300
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
600 PM CDT Wed May 1 2024

TXC357-393-012330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-240501T2330Z/
Roberts TX-Ochiltree TX-
600 PM CDT Wed May 1 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN ROBERTS AND SOUTHEASTERN OCHILTREE COUNTIES...

At 559 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles southwest of Wolf Creek Park, or 22 miles south
of Perryton, moving east at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Roberts and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3601 10093 3613 10098 3625 10067 3600 10054
      3599 10054
TIME...MOT...LOC 2259Z 257DEG 23KT 3606 10079 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN

$$

COR
451 
WWUS54 KAMA 012315
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
615 PM CDT Wed May 1 2024

TXC357-393-012330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-240501T2330Z/
Roberts TX-Ochiltree TX-
615 PM CDT Wed May 1 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN ROBERTS AND SOUTHEASTERN OCHILTREE COUNTIES...

At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Wolf Creek Park, or 19 miles northwest
of Canadian, moving east at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Roberts and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3601 10089 3614 10094 3625 10067 3600 10054
      3599 10054
TIME...MOT...LOC 2315Z 257DEG 23KT 3608 10067 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

COR
386 
WWUS54 KAMA 012328
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
628 PM CDT Wed May 1 2024

TXC357-393-012338-
/O.EXP.KAMA.TO.W.0009.000000T0000Z-240501T2330Z/
Roberts TX-Ochiltree TX-
628 PM CDT Wed May 1 2024

...THE TORNADO WARNING FOR NORTHEASTERN ROBERTS AND SOUTHEASTERN
OCHILTREE COUNTIES WILL EXPIRE AT 630 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3601 10089 3614 10094 3625 10067 3600 10054
      3599 10054
TIME...MOT...LOC 2328Z 257DEG 23KT 3610 10058 

$$

COR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 4:39 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 1, 4:39 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
439 PM CDT Wed May 1 2024

...New SHORT TERM, LONG TERM...

.MESOSCALE UPDATE FOR THE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING...Issued at 126 PM CDT Wed May 1 2024

We are watching the potential for severe storms to fire up in the
far eastern Panhandles later this afternoon and evening. An
elongated upper level trough at 500 mb is moving east off of the
Rocky Mountain range today and will promote storms to form along a
surface dryline as the height gradient tightens and upper level
vorticity increases. Near term mesoscale features will be
paramount to determine if storms will be able form in the CWA
today, where they will be, and what hazards could be present.

11 AM and onward, mesoscale parameters...

A weak surface boundary has moved through the northwest Panhandles
and will diminish it's flow by the afternoon. A NE/SW dryline is
setting up with the sharpest gradient expected to develop by 4 PM
east of Amarillo, perhaps between the eastern half of the CWA and
the eastern two stacks of counties, (Beaver to Donley and
eastward). Current CAM guidance suggest that the cap will be
broken today and storms will generate along the dryline around the
4 PM hour. Some contingencies are still active, as low level
cloud coverage is still present in the eastern two stacks. A large
scale outflow boundary has also been detected moving west across
western Oklahoma from overnight convection in that area on the
previous day. These conditions may allow stable air to settle into
the setup area which may prevent storms from becoming severe or
even stop any storm from forming. Short term model guidance still
shows clouds clearing between 1 and 2 PM, (according to the latest
15Z and 16Z guidance). Satellite imagery also shows some areas of
clearing, but the process seems slow, and overcast conditions
remain in effect for most portions of the far east. CAM guidance
also has a history of not handling these outflow boundaries very
well, since it's a smaller mesoscale feature that can be difficult
to forecast. Nevertheless, Satellite imagery and surface
observations hint at the boundary progression weakening and
slowing down. If this outcome of clearing skies and a dispersing
outflow boundary come to fruition, then storms have a better
chance to meet convective temperatures and break the cap this
afternoon. Otherwise, if any of the two preventatives pan out,
(cloud coverage lingers or stable air moves in), then expect
minimal chances for any storm to reach severe limits. Currently,
the CAMs and other near term models have no issues convecting
today. However, there are still small discrepancies concerning
coverage and potential severity.

Environment and hazards...

Concerning the threat area today in the eastern Panhandles, SBCAPE
and MUCAPE should reach values around 3,000 J/kg, with an area of
even higher values >3,500 J/kg in the southeast Texas Panhandle.
Strong lapse rates should be approaching 8 C/km, and effective bulk
shear could range between 30 - 40 kts. Continuing from the
surface and viewing upward with height, backed surface winds from
the southeast will veer well with height creating curved but not
very long or robust hodographs. LCLs will be lower in the
southeast Texas Panhandle compared to places further north.
Perhaps looking at values to range between 1,000 - 2,000 m
overall. FZL levels will reach around 11,000 ft for the area and
-20C levels should only be about 10,000 ft higher. Despite
 relatively modest bulk shear vectors, based off of the other
 parameters mentioned very large hail is possible with any storm
 that can become severe. Hail up to the size of teacups (3.00 in)
 is possible. Impressive DCAPE values may also be present between
 1,000 - 1,500 J/kg. Given this, strong outflow winds will be
 possible even up to 70 mph. Low level wind shear and 0- 1 km SRH
 are not overly impressive, but the low level jet should kick in
 by the evening hours as shown by model forecast 850 mb winds. By
 then, LLWS parameters will increase providing a short window for
 a tornado threat. Any discrete storm that can sustain itself
 through the evening hours will have that capability, though the
 threat is not high considering the parameters will marginally
 hit the criteria. Thunderstorms will initiate in an isolated
 manner, and a discrete storm mode is expected until the late
 evening. Afterwards, storms in the southeast Texas Panhandle
 should congeal into a multicellular cluster by the nightfall.
 Areas under these storm cells can anticipate heavy rainfall, as
 overall storm motion should be slower today given the steady and
 leisurely progression of the dryline as it moves east during the
 day and then retreats west during the nighttime hours.

Rangel

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 410 PM CDT Wed May 1 2024

For the rest of this afternoon and tonight, refer to the above mesoscale
update discussion for detailed information. Pops in the grids for tonight
reflect the reasoning outlined in the mesoscale discussion.

Semi-zonal to west southwest upper level flow is expected for Thursday
and Thursday night. A very minor shortwave trof embedded in this flow
is progged to zip eastward across the region during this time period,
and could bring a few showers and thunderstorms to parts of the eastern
OK and eastern TX Panhandles Thursday afternoon and night. NBM slight
chance pops look reasonable and were accepted.

02

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 410 PM CDT Wed May 1 2024

For Friday through Sunday afternoon, a few minor upper level shortwave
trofs embedded in the overall mean flow are forecast to move across
the region and will bring a threat for showers and thunderstorms
during this time frame. Based on the predicted track of these
minor features, the southern Texas Panhandle may have the best
chance of receiving precipitation, while the far northwestern
zones may have the lowest chance. NBM pops reflect the above
scenario and were utilized in the appropriate grids for Friday
through Sunday.

A much stronger upper level low pressure system is then slated to move
across the central and northern Rockies and adjacent plains Monday
into Tuesday. This suggested path offered by medium range models
would prove to be more of a dry, windy, and warm scenario for our
forecast area. Medium range models and associated ensemble members
are in reasonable agreement with that idea and were accepted. That
said, warmer temperatures along with breezy to windy conditions and
dry weather are in the offing for Monday and Tuesday.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Wed May 1 2024

For the 18Z TAFs, any thunderstorms that develop later this
afternoon and evening should remain east of the terminal sites at
this time based on the latest numerical model guidance. A cold
front will move through the region late tonight and Thursday
morning with gusty north winds in its wake. Some concern exists
for MVFR cloud development in the post frontal airmass, with KGUY
the most likely location to see this occur, and have added a low
end MVFR cig early Thursday morning. Did include a sct MVFR deck
of clouds at KDHT and KAMA where confidence is lower at this time.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  76  51  73 /  20   0  10  30
Beaver OK                  51  75  46  77 /  30  10  10  30
Boise City OK              46  72  44  73 /  10  10  10  30
Borger TX                  55  80  51  77 /  20  10  20  30
Boys Ranch TX              52  78  50  77 /  10   0  10  30
Canyon TX                  52  77  51  74 /  20   0  10  20
Clarendon TX               56  77  53  72 /  50  10  20  30
Dalhart TX                 46  74  44  73 /  10  10  10  30
Guymon OK                  48  74  45  75 /  10  10  10  30
Hereford TX                51  78  51  75 /  10   0  10  20
Lipscomb TX                55  76  50  76 /  30  20  20  30
Pampa TX                   53  76  51  72 /  20  10  20  30
Shamrock TX                57  76  53  73 /  60  20  20  30
Wellington TX              58  79  54  73 /  70  10  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001-002-006-
     007-011-012-016.

OK...Red Flag Warning until 9 PM CDT this evening for OKZ001.

&&

SHORT TERM...02
LONG TERM....02
AVIATION...02
Hazardous weather outlook, May 1, 4:06 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
406 PM CDT Wed May 1 2024

OKZ001>003-TXZ001>020-317-021200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
406 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions may develop the rest of this
afternoon into early this evening across western sections of the
Oklahoma and Texas Panhandles due to southwest winds of 15 to 25
mph with higher gusts along with minimum relative humidity values
as low as 10 percent. A Red Flag Warning is in effect for this
area until 9 PM CDT this evening.

Thunderstorms are expected this afternoon and tonight across mainly
the eastern half of the Oklahoma and Texas Panhandles. Some storms
will likely become severe, with very large hail and damaging winds
the primary hazards. In addition a tornado or two cannot be ruled
out. A Tornado Watch is in effect for the eastern Oklahoma Panhandle
and the eastern half of the Texas Panhandle through 11 PM CDT this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms may develop Thursday night through Sunday
afternoon across parts of the area. Any storms that form are expected
to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM this afternoon and
11 PM CDT this evening.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and evening.

02

In the hours before

Local storm report, May 1, 4:52 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
452 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             5 W Clarendon           34.95N 100.98W
05/01/2024  M1.50 Inch       Donley             TX   Trained Spotter

&&
Local storm report, May 1, 4:58 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
458 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tornado          7 W Clarendon           34.93N 101.01W
05/01/2024                   Donley             TX   Trained Spotter

            A very brief tornado occurred at this
            location and was confirmed by video.

&&
Local storm report, May 1, 5:07 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
507 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             8 WSW Greenbelt Lake    34.98N 101.04W
05/01/2024  M1.75 Inch       Donley             TX   NWS Employee

&&
Local storm report, May 1, 5:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
516 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tornado          5 W Clarendon           34.93N 100.98W
05/01/2024                   Donley             TX   Storm Chaser

            Tornado at this location began around 4:10
            PM and lifted around 4:19 PM, confirmed by
            video.

&&
Local storm report, May 1, 5:20 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
520 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Hail             4 WNW Clarendon         34.96N 100.96W
05/01/2024  M4.00 Inch       Donley             TX   Trained Spotter

&&
Local storm report, May 1, 5:29 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
529 PM CDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Clarendon               34.94N 100.89W
05/01/2024  M1.75 Inch       Donley             TX   Law Enforcement

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:21 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley54 min
May 1, 3:58 PM CDTTornado Warning Tornado observedAMAArmstrong, Donley32 min
May 1, 4:01 PM CDTSevere Thunderstorm WarningAMADonley, Gray, Hemphill, Roberts, Wheeler35 min
May 1, 4:08 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts67 min
May 1, 4:27 PM CDTTornado WarningAMADonley33 min
May 1, 4:34 PM CDTTornado WarningAMAHansford, Hutchinson, Ochiltree, Roberts26 min
May 1, 4:48 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley57 min
May 1, 4:55 PM CDTTornado WarningAMAHansford, Hutchinson, Ochiltree, Roberts50 min
May 1, 5:16 PM CDTTornado WarningAMACollingsworth, Donley29 min
May 1, 5:38 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley23 min
May 1, 6:19 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree56 min
May 1, 6:23 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAArmstrong, Donley52 min
May 1, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatAMALipscomb, Ochiltree, Roberts48 min
May 1, 6:38 PM CDTTornado WarningAMAHansford, Ochiltree37 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.